Common asthma & hay fever drug ‘can cause suicidal thoughts & hallucinations’  – Live News 24
16
October

By Adem Lewis / in , , , , /


A COMMON asthma drug can cause suicidal thoughts and hallucinations, experts have warned  Doctors are being told to be alert to potentially dangerous side effects in their patients Night terrors & hallucinations  Nightmares, trouble sleeping, depression, hallucinations and in rarer cases suicidal thoughts are among those patients have complained of, according to the Medicines and Healthcare products Regulatory Authority (MHRA)  Montelukast, sold under the brand name Singulair, is a tablet taken by people with asthma who find their inhalers aren’t that effective  It is also prescribed to patients plagued by hay fever, who also suffer allergic rhinitis 14m prescriptions a year  It’s estimated around 14 million prescriptions are filled out by medics for the drug each year  In the UK, between 2014 and 2018, MHRA received 219 reports of these suspected side effects  And since the drug was first introduced in the UK, they have noted 639 reports of nasty side effects in total  While it is very effective at treating both conditions, MHRA has renewed it’s warnings around the drug Docs be warned  A statement warns: “Prescribers should be alert for neuropyschiatric reactions in patients taking motelukast and carefully consider the benefits and risks of continuing treatment if they occur ”  But, patients taking the drug are advised not to just stop their medication.  Rather, if they have any concerns, MHRA advises patients speak to their GP before making any changes to their drug regime  It’s been known for some time that the drug can cause neuropsychiatric effects, and as a result they are listed as possible side effects of the treatment  A recent EU review confirmed these side effects, and also identified cases where the side effects appeared to be delayed in some patients  As a result MHRA reissued its advice to doctors.  Their statement adds: “We remind healthcare professionals of the possible risks with montelukast  “In the UK, the most frequently reported suspected neuropsychiatric reactions associated with montelukast have been nightmare, night terrors, depression, insomnia, aggression, anxiety and abnormal behaviour or changes in behaviour  “These events were reported in all age groups.  “However, nightmare, night terrors, aggression and behaviour changes are more frequently reported in the paediatric population ”  If you are worried, book an appointment and speak to your GP.  We pay for your stories! Email us at [email protected] co.uk or call 0207 782 4368. You can WhatsApp us on 07810 791 502. We pay for videos too Click here to upload yours


Leave a Reply

Your email address will not be published. Required fields are marked *